Advertisement
The Body: The Complete HIV/AIDS Resource
Follow Us Follow Us on Facebook Follow Us on Twitter Download Our App
Professionals >> Visit The Body PROThe Body en Espanol
  
  • Email Email
  • Comments Comments
  • Glossary Glossary
  • PDF PDF

Managing Gut Symptoms


HIV
& You

Nausea & Vomiting

ARE HIV MEDS TO BLAME?

All HIV meds, except for Fuzeon (since it is injected), can cause nausea. The following medications seem to be more commonly associated with nausea:

  • cobicistat (a component of the combination pill Stribild)
  • Combivir
  • Emtriva
  • Intelence
  • all protease inhibitors
  • Retrovir
  • Trizivir
  • Videx

Nausea may occur when starting a new medication, but it usually subsides in four to 14 days. Sometimes nausea can linger, or pop up randomly. Taking HIV meds on an empty stomach may cause nausea.

If vomiting occurs as a result of taking HIV medications, it may prevent your body from fully absorbing the meds into your bloodstream, which can lead to drug resistance. Vomiting can also cause you to lose important nutrients, since anything you recently ate or drank is coming right back out. And if you're nauseated, you may not eat or drink enough.

Severe vomiting can cause tears or ruptures in your esophagus. This can result in bleeding. If you notice blood in your vomit, seek medical attention promptly. The same HIV meds that cause nausea can also cause vomiting, but it appears to happen most often with Trizivir and Zerit.

Nausea is the uncomfortable feeling like you are going to vomit.

WHAT IS IT?

Also known as "queasiness" or "sour stomach," nausea can be severe or mild and subside and return until vomiting occurs. Common types of nausea are morning sickness in women who are pregnant, and motion sickness from being in a moving vehicle or a boat. Nausea is common with morphine treatment or cancer chemotherapy.

Vomiting is the throwing up of undigested food and is usually associated with nausea.

Note One medication you should take without food is Sustiva, a component of the one-pill-a-day regimen Atripla. Food can increase blood levels of Sustiva, which may increase central nervous system side effects like dizziness, vivid dreams and what some describe as a "cloudy" head.


up close
   & personal

Name: Eric
Home: New York
Age: 27
Diagnosed: 2008
CD4 Count: 938
Viral Load: 70
Job: Barber and student

WHEN ERIC WAS DIAGNOSED with HIV at age 22, he and his doctor thought it would be a while before he started taking HIV meds. But when his CD4 count dropped into the 300s in early 2010, they decided it was time. From the options she gave him, Eric chose Reyataz, Norvir and Truvada because of the regimen's relatively few side effects. Besides a bit of diarrhea his first week on meds, taking them has been "just peachy; I have no complaints whatsoever."

He did soon realize, though, that in order for things to stay peachy, he'd need to be on top of his diet. "It was hard to adjust," he recalls. "Not only did I have to worry about school and work; now I have to worry about: Am I eating well? Am I sleeping well? Am I eating enough vegetables? Enough fruits?"

Eric's meds are recommended to be taken with food: "If I don't take the medication with a full meal, sometimes I have nausea," he says. He can avoid this symptom entirely by eating beforehand, and drinking a full glass of water with his meds. When nausea does occur, he finds that seltzer water helps. "Fruit usually calms my stomach if I'm nauseated," he adds; "It's really refreshing."

"I don't feel well, either mentally or physically, when I don't eat well."


How to Treat Nausea

Tip Be sure to ask your doctor or pharmacist if there may be a possible drug interaction between any of these treatments and the HIV meds you may be taking.

HERE ARE SOME basic suggestions that may help with nausea:

  • Take ginger -- it's a natural herb that can quickly remedy mild nausea. It comes in many different forms including teas, ginger ale and chopped up ginger root.
  • Drink teas (especially ginger, peppermint or chamomile).
  • Eat foods high in fiber.
  • Keep dry crackers by your bed and eat one or two when you get up in the morning.
  • Eat smaller meals and snack more frequently. A mild vegetable or chicken broth can be soothing for an upset stomach.
  • Avoid spicy, greasy, fried or strong-smelling foods.
  • Remove strong food odors from the house.
  • Eat meals sitting up.
  • Don't lie down immediately after eating.
  • Sip drinks slowly.
  • Avoid substances that irritate the stomach, such as alcohol, aspirin, caffeine and tobacco.
  • Use meditation and relaxation techniques.
  • If you find you can't eat regular food, be sure to take liquid meal supplements such as Ensure or other nutritional shakes.

  • Medical marijuana has been known to help people on chemotherapy to ease their nausea and be able to eat (see "What about marijuana?" for more details). The prescription medication Marinol contains a synthetic part of marijuana and can help with HIV-related nausea.
  • Antiemetics are medications designed to prevent or relieve nausea and vomiting. Many are available without a prescription, such as Benadryl, Dramamine, Pepcid AC, Tagamet and Maalox. Others require a prescription, such as Compazine, Reglan, Marinol and Zofran.
  • Antibiotics may be prescribed if you have been diagnosed with an infection that is the cause of your nausea or vomiting.

DOCTOR'S NOTES

DR. DAVID WOHL
University of North Carolina-Chapel Hill

Favorite Anti-Nausea Meds: Marinol, Phenergan, Zofran and sometimes Ativan.
Alternative Therapy: Ginger root.
HIV Meds Likely to Cause Nausea: Norvir (Kaletra has a relatively high dose of Norvir in it). Stribild has a Norvir-like drug in it that can also cause nausea.
HIV Meds Less Likely to Cause Nausea: Atripla, Complera, Edurant, Isentress and Tivicay.

Visit TheBody.com/experts to ask Dr. Wohl and TheBody.com's other experts your questions!

How your doctor should help you

Like diarrhea and other GI side effects, nausea can have different causes. If you experience nausea to the degree that you cannot eat or the pain is unbearable, you should call your doctor.

Some symptoms may signal an urgent medical problem. Talk to your health care provider as soon as possible if you:

  • Vomit multiple times over a 24-hour or longer period
  • See blood in your vomit
  • Experience other symptoms such as dizziness, thirst, fever, muscle pain, sharp stomach pain, diarrhea, headache and jaundice
  • Can't take your HIV medications, or are throwing them up

If you have difficulty urinating over an 8- to 12-hour period or have a CD4 count below 200, ask your doctor to make a full evaluation.




Copyright © 2013 Remedy Health Media, LLC. All rights reserved.


Related Stories

How to Manage the Most Common Side Effects of Your First HIV Antiretroviral Regimen
Other Sides of HIV: On Listening to Your Body, and Talking to Your Meds
A Day in the Life Video Series
HIV & You: Managing Gut Symptoms
Nausea & HIV


  
  • Email Email
  • Comments Comments
  • Printable Single-Page Print-Friendly
  • Glossary Glossary
  • PDF PDF

This article was provided by TheBody.com. It is a part of the publication HIV & You: Managing Gut Symptoms.
 

No comments have been made.
 

Add Your Comment:
(Please note: Your name and comment will be public, and may even show up in
Internet search results. Be careful when providing personal information! Before
adding your comment, please read TheBody.com's Comment Policy.)

Your Name:


Your Location:

(ex: San Francisco, CA)

Your Comment:

Characters remaining:

Tools
 

Advertisement